Vermont, 2008

Hail in Vermont, June 16, 2008

June 16, 2008 · NWS BTV · 4 events in 2 counties and zones

A cold front moved into a moderately unstable airmass across Vermont during the afternoon of June 16th. Numerous thunderstorms developed along and ahead of this cold front with several reports of large hail ranging from penny to quarter-size in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved into a moderately unstable airmass across Vermont during the afternoon of June 16th. Numerous thunderstorms developed along and ahead of this cold front with several reports of large hail ranging from penny to quarter-size in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT MON JUN 16 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION THROUGH
THE EVENING HOURS. A FEW OF THE STORMS MAY BECOME STRONG TO
SEVERE. THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...LEAVING US
WITH MOSTLY CLOUDY CONDITIONS OVERNIGHT. FOR TUESDAY THROUGH
THURSDAY... WE CAN EXPECT MOSTLY CLOUDY SKIES AND SEASONABLY COOL
TEMPERATURES. SHOWERS WILL DEVELOP DURING THE AFTERNOONS AND
DIMINISH AFTER SUNET EACH DAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 330 PM EDT MONDAY...HAD A QUICK CONF CALL WITH SPC AND DECIDED
TO EXPAND SVR WATCH TO COVER THE REST OF VERMONT THRU 7PM THIS
EVENING. STILL MOST UNSTABLE ACROSS WRN PORTIONS OF VERMONT AND
NRN NY...BUT STILL A RISK OF SOME SVR STORMS MAKING INTO THE
EASTERN PORTION OF THE AREA.

AS EXPECTED...RADAR IS LIGHTING UP ACROSS THE REGION. THUS FAR THE
BULK OF THE TSTMS HAVE BEEN SOUTH AND WEST WHERE CONDITIONS ARE
JUST A LITTLE MORE UNSTABLE. STILL MESOANALYSES INDICATING CAPES
IN THE RANGE OF 1500J/KG ACROSS THE CHAMPLAIN VALLEY AND INTO
CNTRL VT. CURRENTLY A LITTLE LESS UNSTABLE ACROSS THE ST LAWRENCE
VALLEY AS THE REGION IS DOWNWIND FROM LK ONTARIO WHICH IS
PROVIDING A BIT OF A STABLIZING FACTOR. HOWEVER WATCHING A CLUSTER
OF TSTMS ASSOCIATED WITH THE VORT MAX MOVING ACROSS ONTARIO AND
SHOULD BE MOVG INTO THE ST LAWRENCE VALLEY SHORTLY AFTER 20Z. THUS
RISK OF SVR WX CONTINUES IN THAT NECK OF THE WOODS AS WELL.
PRIMARY THREAT BASED ON SOUNDING ANALYSES CONTINUES TO BE HAIL UP
TO 1IN IN DIAMETER.

WE SHOULD SEE ACTIVITY DIMINISH QUICKLY AS SUNSET COMES AND GOES
AND WE LOOSE THE HEATING INFLUENCE. THINK THERE WILL CONTINUE TO
BE A DECENT AMOUNT OF CLOUD DEBRIS OVERNIGHT SO MCLDY LOOKS GOOD.
KEPT IN SMALL POPS AS MODELS ARE INDICATING SOME PRECIP ACTIVITY
TO SPROUT OVERNIGHT WITH SOME INSTABILITY ALOFT...HOWEVER DONT
THINK IT SHOULD BE TOO WIDESPREAD.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM EDT MONDAY...PRIMARY FEATURE THAT WILL CONTROL OUR WX
THE NEXT FEW DAYS WILL BE THE BIG UPPER TROF THAT WILL TAKE UP
RESIDENCE OVER US. TEMPS ALOFT WILL BE COOLING...ROUGHLY -18 TO
-20C TOMORROW AND AROUND -22C ON WEDNESDAY. WITH SUCH COLD AIR
UPSTAIRS THE ATMOSPHERE WILL BE RATHER UNSTABLE...HOWEVER WITH
JUST A LITTLE BIT OF HEATING CU WILL RAPIDLY DEVELOP AND CLOUD
OVER THE SKIES...EFFECTIVELY COUNTERACTING THE SUNS HEATING AND
KEEPING IT FROM GETTING EXTREMELY UNSTABLE. THIS SELF DESTRUCTIVE
SUNSHINE WILL MEAN WE WILL SEE FAR MORE CLOUDS THAN CLEAR SKIES
THE NEXT FEW DAYS AND THE MAJORITY OF THE PRECIP WILL BE FROM
SCATTERED SHOWERS. THERE MAY BE AN ISOLATED TSTM SO HAVE INCLUDED
IT IN THE FORECAST...HOWEVER IT WILL BE A STRETCH. THE COLD AIR
ALOFT ALSO MEANS SURFACE TEMPS WILL REMAIN BELOW NORMAL FOR THIS
TIME OF THE YEAR. HIGHS WILL BE ABOUT 8-10 DEG F BELOW NORMAL.
SINCE DAYTIME HEATING WILL BE THE PRIMARY FORCING FOR PRECIP...
HAVE PLACED THE BULK OF THE SHOWER CHANCES IN THE AFTERNOON AND
EVENING HOURS. WHEN YOU AVERAGE IT ALL OUT...YOU GET A LOT OF
MOSTLY CLOUDY AND 50PCT CHANCE OF RAIN.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...A RETURN TO NEAR NORMAL TEMPERATURES IS
EXPECTED THIS WEEKEND WITH DAILY CHANCES OF MAINLY AFTERNOON AND
EVENING SHOWERS THURSDAY AND FRIDAY...THEN SHOWERS AND
THUNDERSTORMS AS TEMPERATURES WARM OVER THE WEEKEND.

EXACT TIMING LOW LIFTING NORTH AND OF SHORT WAVE FEATURES THIS
PERIOD UNCERTAIN BUT IN THE LARGER SCALE THE UPPER LOW INITIALLY
VCTY BTV 12Z THU WILL GRADUALLY LIFT NORTH LEAVING THE NORTH COUNTRY
UNDER NW FLOW ALOFT AND ALLOWING MORE NORMAL HEATING AND SURFACE
TEMPERATURES IN THE 70S. MODELS SHOW INCREASING CAPE VALUES OF
100-1500 J/KG OVER THE WEEKEND SO HAVE INCLUDED THUNDERSTORMS IN THE
FORECAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...VFR THIS AFTERNOON/EVENING WITH EXCEPT MVFR WITH
VCTS THROUGH ABOUT 02Z AS AFTERNOON WITH INSTABILITY ASSOCIATED
WITH SURFACE AND UPPER LEVEL TROF OVER THE REGION. LOOKS INITIALLY
LIKE BOUNDARY HAS FORMED VCTY KBTV AT 17Z AND SOME SHRA NOTED ON
RADAR. EXPECT TSRA TO DEVELOP NEXT HOUR OR SO VCTY KBTV. TSRA AND
SHRA TO DIMISH AFTER SUNSET. INCREASING THREAT OF MVFR AND IFR AFT
05Z AND ESPECIALLY 08Z WITH SOME BREAKS IN THE MID LEVEL CLOUDS.
HIGHEST THREAT WOULD BE KMPV AND KSLK 08-12Z. FLOW BECOMES MORE
WESTERLY TOMORROW AND EXPECT SOME MVFR CIGS CLOUDS TO DEVELOP AFT
SUNRISE WITH WITH EARLY INSOLATIONAL HEATING. EXPECT THAT BY 15Z
OR SO VFR AGAIN BUT VCSH WILL BE DEVELOPING IN NORTHERN NY BY 18Z.

18Z TUESDAY THROUGH SATURDAY...GENERALLY VFR CONDS EXPECTED THROUGH
THE PERIOD...THOUGH AS SURFACE AND UPPER LOW DRIFTS NEAR AREA...COLD
AIR ALOFT AND DAYTIME HEATING AND RESULTANT INSTABILITY WILL BRING
DAILY CHCS OF AFTERNOON/EVENING CONVECTION WILL OCCUR ALONG
W/BRIEF MVFR AND/OR IFR CONDS IN HEAVIER CELLS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...SISSON
AVIATION...SISSON
Hazardous weather outlook, Jun 16, 2:38 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 PM EDT MON JUN 16 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-171945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
338 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS HAIL OR STRONG AND DAMAGING WIND GUSTS.

In the hours before

Special weather statement, Jun 16, 12:55 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT MON JUN 16 2008

VTZ001-002-005-006-008-016-017-161900-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-GRAND
ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
155 PM EDT MON JUN 16 2008

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BURLINGTON...MOVING EAST AT 14 MPH.

THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL IN THE NORTH
END OF BURLINGTON AT 150 PM.

THE THUNDERSTORM WILL BE NEAR ESSEX JUNCTION BY 210 PM...NEAR ESSEX
CENTER...5 MILES NORTH OF WILLISTON BY 220 PM...NEAR JERICHO BY 240
PM...5 MILES NORTH OF WEST BOLTON BY 250 PM AND NEAR UNDERHILL STATE
PARK BY 300 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

TABER
Local storm report, Jun 16, 12:58 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 N BURLINGTON          44.50N 73.23W
06/16/2008  E0.25 INCH       CHITTENDEN         VT   TRAINED SPOTTER

            5 MINUTES OF PEA SIZE HAIL IN THE NORTH END OF
            BURLINGTON.

&&

PS
Local storm report, Jun 16, 1:57 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
257 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             JEFFERSONVILLE          44.64N 72.83W
06/16/2008  E0.25 INCH       LAMOILLE           VT   TRAINED SPOTTER

0255 PM     HAIL             1 E NORTH UNDERHILL     44.59N 72.91W
06/16/2008  E0.25 INCH       CHITTENDEN         VT   PUBLIC

            BB TO PEA SIZE HAIL.

&&

PS
Special weather statement, Jun 16, 2:16 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT MON JUN 16 2008

NYZ034-035-VTZ005-009-018-162015-
WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN
ESSEX-WESTERN ESSEX-
INCLUDING...VERGENNES
316 PM EDT MON JUN 16 2008

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH HUDSON NEW YORK...MOVING NORTHEAST AT 21 MPH.

THE THUNDERSTORM WILL BE NEAR MORIAH...MINEVILLE BY 350 PM...NEAR D A
R STATE PARK BY 400 PM...NEAR BUTTON BAY STATE PARK BY 410 PM...NEAR
VERGENNES AND 5 MILES SOUTHEAST OF BASIN HARBOR BY 420 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Local storm report, Jun 16, 2:22 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
322 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             JEFFERSONVILLE          44.64N 72.83W
06/16/2008  E0.25 INCH       LAMOILLE           VT   TRAINED SPOTTER

0255 PM     HAIL             1 E NORTH UNDERHILL     44.59N 72.91W
06/16/2008  E0.25 INCH       CHITTENDEN         VT   PUBLIC

            BB TO PEA SIZE HAIL.

0255 PM     HAIL             NORTH UNDERHILL         44.59N 72.93W
06/16/2008  E0.50 INCH       CHITTENDEN         VT   AIRPLANE PILOT

0300 PM     HAIL             PLEASANT VALLEY         44.59N 72.86W
06/16/2008  E0.25 INCH       LAMOILLE           VT   AIRPLANE PILOT

&&

LAHIFF
Local storm report, Jun 16, 3:05 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CROWN POINT             43.95N 73.44W
06/16/2008  E1.00 INCH       ESSEX              NY   POST OFFICE

            NICKEL TO QUARTER-SIZE HAIL REPORTED

&&

SCOTTW

The radar

The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Addison

When
June 16, 3:09 PM EST
Where
Addison County, Bridport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -73.320

Quarter size hail reported by spotter.

Hail, Addison

When
June 16, 3:15 PM EST
Where
Addison County, 2.03 mi NW of Bridport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -73.350

Quarter size hail reported by trained spotter.

Hail, Caledonia

When
June 16, 3:50 PM EST
Where
Caledonia County, 0.69 mi S of West Burke
Measured
0.88 in hail
Reported by
Post Office
Coordinates
44.640, -71.980

Nickel size hail reported.

Hail, Caledonia

When
June 16, 3:50 PM EST
Where
Caledonia County, Sutton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -72.030

Quarter size hail reported by spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120967, 120970, 120968, 120969.